What side effects do people experience wit... - Epilepsy Action

Epilepsy Action

2,143 members718 posts

What side effects do people experience with sodium valproate?

Angie140720
Angie140720

It's been suggested I change my medication from Keppra to sodium valproate because I am experiencing too many side effects. I was just wondering what other peoples experiences were with sodium valproate.

9 Replies
oldestnewest

I was on sodium valproate for a while, I found it reasonably effective, but slowly and steadily gained weight which has stopped since I changed (to keppra!). If pregnancy is a possibility, you need to be very careful as it can cause significant problems - most neurologists would advise against now I think.

Overall I think we all react differently, and the only way you can find out is by trying.

Angie140720
Angie140720 in reply to GillyA

Hi GillyA, thanks for your reply. I have to say weight gain was one of my worries trying valproate, but all the research I have done suggests it is the most likely to control my type of epilepsy, I have absence seizures as well as infrequent tonic clinics, the same as my brother had, he was on epilem and keppra and ended up at 124kg! At the moment I experience poor concentration and have a reduction in my thinking and processing ability as well as lower mood with Keppra hence considering a change now I have had another seizure. I am wondering if this would improve with a change in meds and give me a better quality of life, I am not going to be having any more children. How did you find your cognitive abilities and mood with both Keppra and valproate, have you noticed any differences?

Incidentally, I spoke to the epilepsy nurse specialist yesterday and she said the lengthier recovery time post seizure was more common with those who have infrequent tonic clonics, those with daily seizures bounce back quicker, in reference to our previous conversation.

GillyA
GillyA in reply to Angie140720

Keppra fortunately I have tolerated well. When I started valproate my mum suggested she could sense a change in mood, but I never felt it (or nothing I couldn’t just subscribe to being fed up about the diagnosis).

Each of us as individuals has to balance out the management of seizures and the side effects we can live with. No easy answers I’m afraid.

Interesting comment from the nurse, I’ve always wondered if some of the recovery trouble was shock/low level depression as each new seizure comes out of the blue and I have to re-absorb the problem. If it happens more frequently, it must be hugely disruptive, but it is also ‘normal’.

Hi,

I have absence and tonic clinic seizures and two meds include keppra and epilim. I have been on both of these for around 12 years now. They do control seizures really well. I experience issues including memory and mood. However, the side effects really do depend on the individual. Take this with a pinch of salt as I'm no expert but if you aren't wanting children in the future, epilim might be a good shout. Might. I say this because it has been effective in controlling my tonic clonics but again meds and their control vary from person to person. You probably are likely to suffer side effects of some sort as described in medication leaflets but it could be worth it. I am currently looking to come off epilim because I would like children in the future.

Thank you for your reply. Interestingly for me the Keppra also stops the absence seizures but has made no difference to the frequency of the tonic clonics. I am wondering whether the combination of the 2 at low doses may be an option as it seems to work for others, time will tell. I guess I wont know until I try. Good luck coming of epilem and starting your family, I hope it goes well.

I think the combination of the two is effective. Keppra is to control my absences and it does the job but doesn't control tonic clonics. Consultant and nurse are pretty much adamant that epilim is best for controlling tonic clonics. Thank you for wishing me luck. I wish you all the best. Take care.

Hello,

I’ve been take this for around 6 months now, steadily increasing in dosage over time.

Side effects wise, drowsiness was the main noticeable effect - this was fine as I take it at night anyway.

Over time I noticed weight gain, I’ve always had a fast metabolism so this was uncharacteristic for me. Having to control my diet for the first time in my life 😂 after dieting and working out consistently I’ve lost around 3.5kg in the past two months (around 5% body weight). So although you could gain weight it is possible to offset it.

Hope this helps :)

Angie140720
Angie140720 in reply to Hs239

Thank you that's really helpful to know. I am pleased you have been able to offset with exercise, that is what I would hope to do if I can get some of my old energy levels back, it is very reassuring. Thank you.

Hs239
Hs239 in reply to Angie140720

No worries at all and I can totally relate on the energy levels point. Suffering from tonic clinic seizures myself (normally once every 1-2 months) there are times where I just feel like stopping, not doing anything and giving up any routine I build up.

If exercise is difficult to do I’d suggest looking into a small calorie deficit which is sustainable over time. Happy to help further if needed :)

You may also like...